Texas, 2013

Drought in Texas, December 1 to 31, 2013

December 1 to 31, 2013 · NWS EWX · 8 events in 8 counties and zones

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 30, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CST SAT NOV 30 2013

.AVIATION...
STRATUS HAS BEGUN TO LOWER AND FILL-IN ACROSS CENTRAL PORTIONS OF
THE REGION. MVFR CIGS ARE EXPECTED TO PREVAIL DURING MUCH OF THE
OVERNIGHT HOURS...WITH PATCHY LOWERINGS TO IFR IN THE NEAR-DAWN
HOURS. PATCHY FOG AND DRIZZLE ARE ALSO POSSIBLE AROUND
SUNRISE...BUT RESTRICTIONS TO VSBYS WILL BE MINIMAL. A SLOW
IMPROVEMENT OF CIGS IS EXPECTED SUNDAY MORNING...WITH A RETURN TO
VFR NOT ANTICIPATED BEFORE 16-17Z. SE-SLY SFC WINDS AOB 10 KTS
OVERNIGHT WILL INCREASE TO 10 TO 15 KTS SUNDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 531 PM CST SAT NOV 30 2013/

AVIATION...
DEEP MOISTURE THROUGH THE LOWER LEVELS WILL ALLOW CIGS TO FALL TO
MVFR NEAR 2KFT THIS EVENING...AND CONTINUE TO WORSEN OVERNIGHT.
IFR CIGS ARE EXPECTED IN THE NEAR-SUNRISE HOURS ACROSS MUCH OF THE
REGION...WITH PATCHY SHALLOW FOG ALSO DEVELOPING. CONDITIONS WILL
BE WORSE AT KDRT DUE TO DEEPER MOISTURE POOLING ACROSS THE RIO
GRANDE PLAINS. PATCHY SPRINKLES/DRIZZLE WILL LIKELY DEVELOP ALONG
TO ESCARPMENT AROUND SUNRISE. CONDITIONS WILL BE SLOW TO IMPROVE
SUNDAY MORNING WITH A RETURN TO VFR NOT EXPECTED UNTIL AFTER
17/18Z. SE-SLY SFC WINDS NEAR 5 KTS TONIGHT WILL INCREASE TO NEAR
10 KTS SUNDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 343 PM CST SAT NOV 30 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
WARM...MOIST GULF ADVECTION PATTERN TONIGHT BELOW THE INVERSION WILL
KEEP SKIES MOSTLY CLOUDY WITH MILD NIGHTTIME READINGS FOR THIS TIME
OF YEAR. LOWS TONIGHT WILL BE GENERALLY IN THE 50S AREA-WIDE. SOME
PATCHY LIGHT DRIZZLE MAY OCCUR OVERNIGHT INTO EARLY SUNDAY MORNING
ALONG PORTIONS OF THE EAST-WEST ESCARPMENT NORTHWARD INTO THE HILL
COUNTRY. SPRINGLIKE TEMPERATURES WILL PREVAIL SUNDAY UNDER MOSTLY
CLOUDY SKIES AHEAD OF A WEAK UPPER DISTURBANCE WHICH WILL PASS
THROUGH THE REGION LATE TOMORROW NIGHT INTO EARLY MONDAY. HIGHS
SUNDAY IN THE UPPER 60S HILL COUNTRY WITH 70S GENERALLY ALONG AND
SOUTH OF THE ESCARPMENT.  A WEAK COLD FRONT WILL ACCOMPANY THE
DISTURBANCE MONDAY WITH DRIER WEST NORTHWEST FLOW SWEEPING ACROSS.
THE DRIER AIR MAY SCOUR OUT MOISTURE JUST ABOVE THE SURFACE LAYERS
LEAVING ENOUGH SURFACE BASED MOISTURE AND RADIATIONAL COOLING ALOFT
FOR SOME PATCHY FOG EAST OF THE I-35 CORRIDOR DURING THE EARLY
MORNING HOURS ON MONDAY.  MONDAY MORNING LOW TEMPERATURES WILL BE IN
THE 40S HILLS TO 50S ELSEWHERE.

LONG TERM (MONDAY THROUGH SATURDAY)...
WITH DRIER WESTERLIES MIXING DOWN
MONDAY AFTERNOON...TEMPERATURES WILL REBOUND INTO THE 70S. GULF
MOISTURE WILL RETURN RAPIDLY MONDAY NIGHT AND TUESDAY AS A
DEVELOPING STORM SYSTEM DIGS ALONG THE WEST COAST. AGAIN...DRY
WEST NORTHWEST FLOW MIXING DOWN TUESDAY AFTERNOON WILL RESULT IN
UNSEASONABLE WARMTH. HIGHS TUESDAY UPPER 70S TO NEAR 80 AREA-WIDE.
THEN A COLD ARCTIC LIKE AIR-MASS WILL BEGIN TO SINK RAPIDLY INTO
THE SOUTHERN PLAINS AND INTO TEXAS TUESDAY NIGHT WITH THE INITIAL
FRONT PUSHING INTO OUR REGION WEDNESDAY. HIGH TEMPERATURES WILL
LOWER TO NEAR 70 HILLS TO THE UPPER 70S TO NEAR 80 SOUTHERN TIER.
THEN ON WEDNESDAY NIGHT...A DEEPENING LOW OVER THE SOUTHERN PLAINS
AHEAD OF THE WESTERN TROUGH WILL SEND GULF MOISTURE BACK OVER THE
COOL POOL RESULTING IN CLOUDY SKIES AND MILDER TEMPERATURES WITH LOW
CHANCES FOR SHOWERS AS DISTURBANCES ALOFT PUSH NORTHEAST. THE REAL
COLD AIR WILL ARRIVE THURSDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THE COLD ARCTIC AIR WILL
CONTINUE DIVING SOUTH THURSDAY NIGHT AND FRIDAY WITH CONDITIONS
GETTING PROGRESSIVELY COLDER. CLOUDY WITH HIGHS FRIDAY LOW 40S HILLS
TO MID 50S SOUTHWEST. SUBFREEZING TEMPERATURES WILL AFFECT THE HILL
COUNTRY TO THE NORTHEAST CORRIDOR BY SATURDAY MORNING BUT PRECIPITATION
SHOULD REMAIN SOUTH OF THIS AREA. HIGHS NEXT SATURDAY IN THE 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  72  51  73  53 /  -   -   -    0  -
AUSTIN BERGSTROM INTL AIRPORT  53  73  52  72  54 /  -   -   -    0  -
NEW BRAUNFELS MUNI AIRPORT     54  74  52  74  55 /  -   -   -    0  -
BURNET MUNI AIRPORT            53  69  45  71  51 /  -   -    0   0  -
DEL RIO INTL AIRPORT           52  73  51  75  53 /  -   -    0  -   -
GEORGETOWN MUNI AIRPORT        53  70  49  70  52 /  -   -   -    0  -
HONDO MUNI AIRPORT             56  77  51  76  54 /  -   -   -    0  -
SAN MARCOS MUNI AIRPORT        54  72  51  73  55 /  -   -   -    0  -
LA GRANGE - FAYETTE REGIONAL   55  73  53  72  55 /  10  10  10  -   -
SAN ANTONIO INTL AIRPORT       58  75  52  75  54 /  -   -   -    0  -
STINSON MUNI AIRPORT           58  78  53  76  55 /  -   -   -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...01
Hazardous weather outlook, Nov 30, 3:50 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 AM CST SAT NOV 30 2013

TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
350 AM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bandera

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, De Witt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Edwards

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Gillespie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Kendall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Kerr

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Real

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

Drought, Val Verde

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with most of the region receiving less than normal rainfall. Fortunately, this had little effect on the drought. De Witt County was the only county that changed into a worse drought category moving into severe drought (Stage D2). The rest of the area remained unchanged with Val Verde County in extreme (Stage D3) drought category and Bandera, Edwards, Gillespie, Kendall, Kerr, and Real Counties in severe (Stage D2) drought category. The seven day stream flow averages at the end of the month were much below normal (less than 10 percent) across the Frio, Lower San Antonio, and Guadalupe River basins and below normal (10 to 24 percent) across the Medina, Nueces, Lower Colorado, and Upper San Antonio River basins. Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad showed slight improvement from November, but was still near 36 feet below normal. Lake Travis continued to see improvement, but was near 53 feet below normal. Medina Lake was again the most affected lake at 88.3 feet below normal which left it at 4 percent of capacity. The Edwards Aquifer rose slightly during the month and was 27 feet below normal, and 11 feet below the level at the end of December 2012. The Edwards Aquifer Authority remained in stage 2 water restrictions requiring large water users to reduce pumping by 30%. Fredericksburg remained in stage 4 water restrictions and Kerrville in stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483960, 483961, 483963, 483964, 483965, 483966, 483967, 483968.